Alert archive / Louisiana / Tornado Warnings in 2019

Tornado Warning 15, NWS Lake Charles, LA

May 4, 2019Acadia Parish, Jefferson Davis Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at May 4, 2019, 1:58 AM CDT for Acadia Parish, Jefferson Davis Parish, Vermilion Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2019, 1:58 AM CDT (06:58 UTC)
Expired
May 4, 2019, 2:30 AM CDT
In force
32 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Acadia Parish, LA, Jefferson Davis Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 64 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

574 
WFUS54 KLCH 040658
TORLCH
LAC001-053-113-040730-
/O.NEW.KLCH.TO.W.0015.190504T0658Z-190504T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
158 AM CDT Sat May 4 2019

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Southeastern Jefferson Davis Parish in southwestern Louisiana...
  Southwestern Acadia Parish in southwestern Louisiana...
  Northwestern Vermilion Parish in southwestern Louisiana...

* Until 230 AM CDT.
    
* At 158 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Mermentau, moving northeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Mermentau around 210 AM CDT.
  Morse around 215 AM CDT.
  Evangeline around 225 AM CDT.
  Crowley and Egan around 230 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Estherwood and Midland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3001 9259 3015 9272 3037 9252 3016 9231
TIME...MOT...LOC 0658Z 228DEG 13KT 3013 9260 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

13
2 follow-up statements
865 
WWUS54 KLCH 040711
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
211 AM CDT Sat May 4 2019

LAC113-040720-
/O.CAN.KLCH.TO.W.0015.000000T0000Z-190504T0730Z/
Vermilion LA-
211 AM CDT Sat May 4 2019

...THE TORNADO WARNING FOR NORTHWESTERN VERMILION PARISH IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3011 9253 3011 9254 3012 9256 3010 9257
      3010 9260 3017 9269 3027 9261 3037 9252
      3018 9233 3008 9250
TIME...MOT...LOC 0710Z 223DEG 15KT 3017 9256 

$$

LAC001-053-040730-
/O.CON.KLCH.TO.W.0015.000000T0000Z-190504T0730Z/
Jefferson Davis LA-Acadia LA-
211 AM CDT Sat May 4 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR EAST
CENTRAL JEFFERSON DAVIS AND SOUTHWESTERN ACADIA PARISHES...
    
At 210 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Mermentau, moving northeast at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Evangeline around 225 AM CDT.
  Crowley, Iota and Egan around 230 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Estherwood and Midland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3011 9253 3011 9254 3012 9256 3010 9257
      3010 9260 3017 9269 3027 9261 3037 9252
      3018 9233 3008 9250
TIME...MOT...LOC 0710Z 223DEG 15KT 3017 9256 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

13
161 
WWUS54 KLCH 040726
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
226 AM CDT Sat May 4 2019

LAC001-053-040736-
/O.EXP.KLCH.TO.W.0015.000000T0000Z-190504T0730Z/
Jefferson Davis LA-Acadia LA-
226 AM CDT Sat May 4 2019

...THE TORNADO WARNING FOR EAST CENTRAL JEFFERSON DAVIS AND
SOUTHWESTERN ACADIA PARISHES WILL EXPIRE AT 230 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3011 9253 3011 9254 3012 9256 3010 9257
      3010 9260 3017 9269 3027 9261 3037 9252
      3018 9233 3008 9250
TIME...MOT...LOC 0726Z 229DEG 10KT 3018 9254 

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 3, 10:41 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 3, 10:41 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1041 PM CDT Fri May 3 2019

.DISCUSSION...No changes to forecast. Organized convection now
advancing across southeast Texas. Extrapolation brings rains into
the western portion of the forecast area around 1 AM and will
overspread the entire area as the night progresses. Categorical
pops in place. A Flash Flood Watch is in effect for our interior
southeast Texas counties.

&&

.PREV DISCUSSION... /issued 700 PM CDT Fri May 3 2019/

DISCUSSION...
For 00z TAF issuance.

AVIATION...
Interesting set of TAFs this go round. In the initial, VFR
conditions prevail across the terminals, while light rain
continues to approach KAEX ahead of convection hugging the Sabine
valley...did include a TEMPO group with lower visibility/ceilings
for the first couple of hours in case convection eventually makes
it into the airspace. Thereafter, forecast soundings all indicate
lower (MVFR or lower) ceilings developing across the region. After
a lull in precip, the primary convection associated with an
advancing shortwave is expected to begin developing over the wrn
areas late tonight, gradually sweeping ewd across the remainder of
the area in the post-dawn hours Saturday.

25

PREV DISCUSSION... /issued 342 PM CDT Fri May 3 2019/

DISCUSSION...
Wx map shows weak high pressure ridge over the Northern Gulf,
keeping southeast winds over the region. Satellite and sfc
observations show mostly cloudy to cloudy conditions across the
area. Despite this, afternoon temps managed to reach the lower to
mid 80s. Radar showing the persistent complex of thunderstorms
just west of the area continuing to move slowly eastward. This
mesoscale convective complex has yielded severe thunderstorms over
Houston's area of responsibility for most of the late morning and
afternoon hours. A marginal risk of severe thunderstorms continues
for our region of SE TX for later this afternoon and overnight
hours as this system edges closer to us.

The mid to upper level shortwave will continue moving slowly
across the region tonight into Saturday. Because of the abundant
moisture and thunderstorms already beginning across SE TX north
of I-10, coordination with Houston and Shreveport, decided to
issue a Flash Flood Watch for Hardin, Jasper, Newton, and Tyler
counties through 1 PM Saturday. Depending on radar coverage and
later model trends, this may have to be expanded southward across
SE TX, and possibly eastward into LA. For Saturday, SPC has also
expanded the Marginal Risk of severe thunderstorms into C LA, SW
LA & SE TX, and the Slight Risk over SC LA.

Once the shortwave exits the region Saturday night, a weak cool
front will move through the area, with slightly drier air leading
to a slightly cooler Sunday morning, with no precipitation
expected.

Increased cloudiness associated with the next shortwave to bring
increased chances of showers and thunderstorms late Monday evening
into Tuesday. A rather unstable weather pattern possible for the
rest of next week as the region remains in the west southwest flow
aloft.

DML

MARINE...
Light to moderate onshore flow will prevail today into Saturday
until a surface front moves into the coastal waters. High chances
for showers and thunderstorms by tonight through Saturday with
this front. Mainly light and variable winds expected on Sunday as
the front dissipates. Onshore flow to return by Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  65  80  61  85 /  80  80  20  10
LCH  69  79  65  85 /  80  80  10  10
LFT  70  81  66  86 /  60  90  20  10
BPT  69  80  66  85 /  80  80  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...Flash Flood Watch through Saturday afternoon for TXZ180-201-
     259>262.

GM...None.
&&

PUBLIC...23
Hazardous weather outlook, May 3, 4:02 PM CDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
402 PM CDT Fri May 3 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
042115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
402 PM CDT Fri May 3 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
A complex of showers and embedded thunderstorms will continue to
move into southeast Texas and southwest Louisiana this afternoon
into tonight. Locally heavy rainfall with rainfall rates of 1 to 2
inches per hour, frequent cloud to ground lightning and strong
wind gusts will be possible with stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A flash flood watch has been issued from 1 AM Saturday morning
through Saturday evening for interior counties of southeast
Texas.

A weak cold front will push through the area Saturday accompanied
by numerous showers and thunderstorms. Some of these storms could
be strong to severe with damaging wind gusts, locally heavy
rainfall with rates between 1 to 2 inches per hour, and frequent
cloud to ground lightning.

Another round of thunderstorms will be possible by late Monday
night into Tuesday. Some locally heavy rainfall, gusty winds, and
frequent cloud to ground lightning will be possible with the
storms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-042115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
402 PM CDT Fri May 3 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
Scattered showers and a few thunderstorms will be possible across
the coastal waters this afternoon with activity increasing
overnight. Locally higher winds and seas along with heavy rain and frequent
cloud to water lightning will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Widespread showers and thunderstorms are expected on Saturday.
Some of these storms will produce locally higher winds and seas,
heavy rainfall greatly reducing visibility, and frequent cloud to
water lightning.

Another round of widespread thunderstorms could be possible by
Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 11:33 PM CDTTornado WarningLCHCameron27 min
May 4, 1:28 AM CDTTornado WarningLCHAcadia, Jefferson Davis, Vermilion32 min
May 4, 3:53 AM CDTSpecial Marine WarningLCH52 min
May 4, 4:46 AM CDTSpecial Marine WarningLCH59 min
May 4, 5:17 AM CDTSpecial Weather StatementLCHCalcasieu, Cameron58 min
May 4, 5:45 AM CDTSpecial Marine WarningLCH60 min
May 4, 5:55 AM CDTSpecial Weather StatementLCHAllen, Beauregard, Vernon50 min
May 4, 6:15 AM CDTSpecial Weather StatementLCHAcadia, Jefferson Davis45 min
May 4, 8:26 AM CDTSpecial Weather StatementLCHSaint Martin34 min
May 4, 10:59 AM CDTRiver Flood WarningLCHCalcasieu5 days

Nearby

Tornado Warnings in Louisiana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.